Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 98, NWS Mobile, AL

March 30, 20174 counties in Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 30, 2017, 11:50 AM CDT for 4 counties in Mississippi. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2017, 11:50 AM CDT (16:50 UTC)
Expired
Mar 30, 2017, 12:10 PM CDT
In force
20 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties George County, MS, Greene County, MS, Perry County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 62 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1425 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1425 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS54 KMOB 301650
SVRMOB
MSC039-041-111-131-301730-
/O.NEW.KMOB.SV.W.0098.170330T1650Z-170330T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1150 AM CDT THU MAR 30 2017

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Western George County in southeastern Mississippi...
  Southeastern Perry County in southeastern Mississippi...
  Southwestern Greene County in southeastern Mississippi...
  Northeastern Stone County in southeastern Mississippi...

* Until 1230 PM CDT

* At 1150 AM CDT, a severe thunderstorm was located 15 miles east of
  Wiggins, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3117 8882 3103 8854 3073 8880 3073 8889
      3079 8901
TIME...MOT...LOC 1650Z 209DEG 19KT 3081 8888 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
454 
WWUS54 KMOB 301700
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1200 PM CDT THU MAR 30 2017

MSC111-131-301710-
/O.CAN.KMOB.SV.W.0098.000000T0000Z-170330T1730Z/
Perry MS-Stone MS-
1200 PM CDT THU MAR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERRY AND
NORTHEASTERN STONE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3089 8888 3091 8887 3091 8883 3097 8884
      3113 8875 3103 8854 3079 8877 3082 8888
TIME...MOT...LOC 1700Z 214DEG 27KT 3089 8882 

$$

MSC039-041-301730-
/O.CON.KMOB.SV.W.0098.000000T0000Z-170330T1730Z/
George MS-Greene MS-
1200 PM CDT THU MAR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR WESTERN GEORGE AND SOUTHWESTERN GREENE COUNTIES...

At 1200 PM CDT, a severe thunderstorm was located 13 miles west of
Lucedale, moving northeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
western George and southwestern Greene Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3089 8888 3091 8887 3091 8883 3097 8884
      3113 8875 3103 8854 3079 8877 3082 8888
TIME...MOT...LOC 1700Z 214DEG 27KT 3089 8882 

HAIL...<.75IN
WIND...60MPH
 
$$
782 
WWUS54 KMOB 301710
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1210 PM CDT THU MAR 30 2017

MSC039-041-301720-
/O.CAN.KMOB.SV.W.0098.000000T0000Z-170330T1730Z/
George MS-Greene MS-
1210 PM CDT THU MAR 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GEORGE AND
SOUTHWESTERN GREENE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3089 8888 3091 8887 3091 8883 3097 8884
      3113 8875 3103 8854 3079 8877 3082 8888
TIME...MOT...LOC 1708Z 209DEG 19KT 3094 8879 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 11:30 AM CDT, 20 minutes earlier.

Area forecast discussion, Mar 30, 11:30 AM CDT, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1130 AM CDT Thu Mar 30 2017

.DISCUSSION...See updated information for land areas below.

&&

.UPDATE...A large cluster of showers and thunderstorms across the
southeastern portions of Mississippi and Louisiana is moving east
at 25 to 30 mph. The leading edge has moved into our Mississippi
counties, while mainly isolated showers and a few discrete
thunderstorms have developed ahead of the main cluster across
southwest Alabama and the western Florida panhandle. Breaks in
the clouds this morning have allowed surface temperatures to
already climb into the mid to upper 70s, resulting in decreasing
stability with surface-based CAPES in the 1500 to 2500 J/KG range.
The main threat from the strong to possibly severe thunderstorms
that develop will be large hail and damaging wind gusts.

Went ahead and increased our rain chances for this afternoon and
evening to 70-90 percent. Also made a slight adjustment to the
expected rainfall, with widespread rain of 0.75 to 1.0 inch
southeast of a Wiggins MS to Greenville AL line, and from 0.50 to
0.75 inch to the northwest of this line. Localized heavy rainfall
is possible, especially along and east of I-65, where around two
inches could occur. /22

&&

.PREV DISCUSSION... /issued 645 AM CDT Thu Mar 30 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...MVFR to IFR cigs and visibilities mainly in
scattered to numerous showers and thunderstorms through 31.12z.
Some storms could be strong to severe with gusty straight line
winds possibly in excess of 50 kts...large hail and isolated
tornadoes. Otherwise...winds will be mostly south at 10 to 20
knots with gusts to 30 kts. 32/ee

PREV DISCUSSION... /issued 443 AM CDT Thu Mar 30 2017/

NEAR TERM /Now Through Thursday night/...A very complex weather
scenario continues to unfold across the eastern third of the
country. Forecast will lean toward the more consistent ECMWF
solution, which is also in fairly good agreement with the HRRR
HiRes model in the near term forecast period. Strong to severe
thunderstorms are still possible for today and this evening this
evening as a strong storm system approaches the region from the
west. A large mid and upper level trough with embedded closed low
pressure area over eastern Kansas early this morning will advance
east, approaching the Mississippi River by late today and then
becoming more negatively tilted and ejecting east across our
forecast area this evening. A surface low pressure area over also
over eastern Kansas early this morning will lift northeast,
reaching northern Illinois by late this afternoon, and southern
Michigan by 12Z Friday. An associated cold front will slowly
advance east across Mississippi today and across our forecast area
this evening, and should be exiting our area or just to the east
of our area by 12Z Friday.

A deep southerly wind flow ahead of the system will continue to
advect moisture northward into the region, with Precipitable Water
values climbing to between 1.4 to 1.6 inches on today, so plenty of
low level moisture to work with. Severe weather parameters in the
GFS continue to be higher when compared to the ECMWF which as stated
earlier is similar to HRRR, but some of the ECMWF values have come
up. ECMWF MLCAPE values are now advertised at around 1000 to 1300
J/KG across much of the region this afternoon, which are slightly
higher than 600 to 900 J/KG values noted in HRRR, but still modest
instability. SFC-1km Storm Relative Helicity values from all models
are generally slightly higher too, occasionally in the 150 to 200
M2/S2 range during the late morning and afternoon and particularly
over the interior northwestern counties. Models advertise mid level
Lapse Rates to generally be in the 6.5 to 7.5 degree range across
the area at times today. Low level, mid level forcing is not
particularly strong, with 850mb flow generally 35 knots (maybe up to
40 knots far northwestern counties around midday) or less.
Therefore, the environment still favors the possible development of
strong to severe thunderstorms today with damaging winds, large
hail, and isolated tornadoes are all possible. The minimal tornado
threat will be highest over northwestern counties which will be
closer to the strongest dynamics.

HRRR and ECMWF both indicating strong forcing over the Gulf with the
possibility of an offshore convective complex, which could well
limit the severe threat over our inland forecast area, we will just
have to wait and see how this pans out. Even so, likely POPS across
most of the area at times this afternoon and tonight with showers
and thunderstorms moving west to east across the area. If northern
edge of this convection moves inland across coastal counties, which
is a possibility, heavy rainfall is possible with widespread totals
of 1-2 inches with localized higher amounts.

Todays high temps near normal, in the upper 70s most locations.
Tonights low temps above normal, ranging from low to mid 50s
northwest to lower 60s southeast. 12/DS

SHORT TERM /Friday Through Saturday night/...Main upper trof
moves east of the forecast area by early Fri morning proceeded by
a sharp short wave ridge that moves from east Tx to the se conus
Fri through late Sat night. This pattern will lead to a much drier
weather pattern across the north central gulf coast region and
forecast area late Fri morning through late Sat eve with pwats
lowering to around .50 inches on Fri then slowly rebounding to
around .80 inches by late Sat night. Model soundings also show
better high clouds moving in from the west southwest by Sat as the
mean flow aloft shifts back to the southwest. As for temps with
good subsidence in the boundary combined with more sun then clouds
both Fri and Sat conditions will continue to be mild with daytime
and nighttime temps approximately 3 to 5 degrees above average
for this time of the year. Highs will range from the upper 70s to
lower 80s for most inland areas and the mid 70s near the coast.
Lows both days will range from the mid to upper 50s.

LONG TERM /Sunday Through Wednesday/...By early Sun ridge axis
nears the Atlantic seaboard as next deep upper low/trof
approaches the lower Mississippi river valley and north central
gulf states from the west. This system is progged to be rather
vigorous across the northern gulf states beginning late Sun night
continuing through early Mon afternoon, possibly resulting in
another round of strong to severe thunderstorms. With strong
forcing in the mid levels combined with good vertical and speed
shear in the lower to mid levels of the boundary layer along with
moderate surface based instability with capes possible as high as
1200 J/KG this pattern will have to be monitored closely over the
weekend. Stay tuned for further updates on this severe weather
potential for Mon. For Sun although more high clouds move in from
the west expect more Sun than clouds through mid afternoon
followed by increasing mid to low clouds late Sun into Mon with
the best rain chances occurring early Mon morning through midday.
By late Mon afternoon the main low center begins to shift off to
the east northeast leading to another round of drier weather with
better sun than clouds each day through Wed afternoon. Both day
and nighttime temps will continue to be 2 to 4 degrees above
seasonal averages with highs ranging from the upper 70s to lower
80s for most inland areas, mid 70s near the coast and nighttime
lows in the mid to upper 50s inland and the lower 60s near the
immediate coast. 32/ee

MARINE...Southerly winds will increase along with building seas
ahead of a storm system that is approaching from the west today and
moving east across the marine area tonight. Winds reaching SCEC
levels. Winds and seas higher near scattered to numerous showers and
thunderstorms. A few of the storms strong to severe. A light to
moderate west to northwest flow is expected in the wake of the front
by late Friday. Onshore flow will strengthen once again Sunday night
into Monday, along with building seas, ahead of the next storm
system. Small Craft Advisory criteria possible by Monday. 12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday morning for ALZ265-266.

FL...High Rip Current Risk through Friday morning for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 30, 5:55 AM CDT, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
555 AM CDT Thu Mar 30 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-311100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
555 AM CDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

A threat for severe weather is expected today through this evening
across the entire region. Large hail and damaging wind gusts will
be the the primary severe weather threats. However, a brief tornado
cannot be completely ruled out, especially over our northwestern
counties. The potential for severe weather will move into interior
southeast Mississippi early this morning, spreading into southwest
Alabama by late morning through midday, and then east of Interstate
65 during the late afternoon and early evening. Storms may become
a little less numerous over interior areas late this afternoon,
but remain numerous near the coast and just offshore. Storms over
interior may increase slightly in coverage once again during the
early evening in association with a front that will be moving east
across the region. Most locations will likely be impacted by
showers and storms today. Locally heavy rainfall is possible,
especially near the coast, where 1 to 2 inches of rain may result
in minor flooding of low lying and urban areas.

A High Risk of rip currents will develop along the Gulf beaches of
Alabama and northwest Florida today and continue through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe weather is again be possible Sunday night into Monday.
Please stay tuned for additional information as this event draws
closer in time.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks may become
necessary today and again late Sunday night into Monday.

GMZ630>635-650-655-670-675-311100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
555 AM CDT Thu Mar 30 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Hazardous wind and wave conditions for small craft will be possible
today through Friday ahead of and in the wake of a frontal passage.
A few strong to severe thunderstorms will also be possible over
the marine area today through this evening, creating locally
higher winds and seas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous winds and waves are likely once again Sunday night into
Monday. A Small Craft Advisory may be required by that time. Severe
thunderstorms will also be possible during this time.

In the hours before

Special weather statement, Mar 30, 6:15 AM CDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
615 AM CDT THU MAR 30 2017

MSZ067-075-076-301215-
Perry MS-Greene MS-Wayne MS-
615 AM CDT THU MAR 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...PERRY...WAYNE AND GREENE COUNTIES UNTIL 715 AM CDT...

At 614 AM CDT, the strong thunderstorms were located along a line
extending from Ellisville to Brooklyn,and moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Waynesboro, Richton, Leakesville, Clara, Beaumont, New Augusta and
McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3143 8915 3143 8894 3174 8894 3180 8856
      3105 8855 3100 8914
TIME...MOT...LOC 1114Z 260DEG 33KT 3159 8923 3107 8917
Special weather statement, Mar 30, 10:40 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
1040 AM CDT THU MAR 30 2017

MSZ076-079-301630-
Greene MS-George MS-
1040 AM CDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN GEORGE AND SOUTHEASTERN GREENE COUNTIES UNTIL 1130 AM
CDT...

At 1040 AM CDT, the strong thunderstorm was located near Lucedale,
moving north at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lucedale and Leakesville.

LAT...LON 3081 8865 3132 8867 3131 8844 3094 8842
      3080 8845
TIME...MOT...LOC 1540Z 183DEG 26KT 3089 8855
Special weather statement, Mar 30, 11:33 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
1133 AM CDT THU MAR 30 2017

MSZ075-076-078-079-301715-
Perry MS-Stone MS-Greene MS-George MS-
1133 AM CDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WESTERN
GEORGE...SOUTHEASTERN PERRY...SOUTHWESTERN GREENE AND EASTERN STONE
COUNTIES UNTIL 1215 PM CDT...

At 1132 AM CDT, the strong thunderstorm was located 13 miles east of
McHenry, or 14 miles southeast of Wiggins, moving north at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Beaumont and McLain.

LAT...LON 3124 8899 3120 8868 3073 8881 3073 8888
      3068 8889 3068 8903
TIME...MOT...LOC 1632Z 188DEG 31KT 3075 8892

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:15 AM CDTSpecial Weather StatementMOBGreene, Perry, Wayne60 min
Mar 30, 10:40 AM CDTSpecial Weather StatementMOBGeorge, Greene50 min
Mar 30, 10:54 AM CDTAreal Flood AdvisoryMOBStone3 hr
Mar 30, 11:33 AM CDTSpecial Weather StatementMOBPerry42 min
Mar 30, 12:14 PM CDTSpecial Weather StatementMOBGeorge46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.